Living with diabetes blog

Avoiding hypoglycemia unawareness

By Nancy Klobassa Davidson, R.N. and Peggy Moreland, R.N. August 19, 2011

Hi fellow bloggers,

Last week I shared with you a patient story about "hypoglycemia unawareness" — a condition in which a person with diabetes doesn't experience the usual warning symptoms of hypoglycemia. This week I'd like to share some risk factors and possible treatment strategies for such hypoglycemia unawareness.

Long-standing type 1 diabetes. Reduced awareness of hypoglycemia is common among people who have long-standing insulin-dependent diabetes. Many of those who've had diagnosed diabetes for 15 to 20 years report having lost their ability to perceive low blood glucoses and to often failing to treat and prevent severe hypoglycemia.

Severe hypoglycemia is an episode in which the person with diabetes is unable to treat him or herself and needs the assistance of another person. This includes prompting by a relative or friend to drink juice or eat.

Being an older adult and having type 2 diabetes. There also have been an increasing number of hypoglycemia unawareness episodes in those with type 2 diabetes; adults older than 65 seem to be most at risk.

Strict avoidance of hypoglycemia. Strict avoidance of hypoglycemia for several weeks to months can restore at least partial awareness of warning symptoms. Strategies for avoiding hypoglycemia when you have hypoglycemia unawareness or don't experience the warning symptoms include:

  • Aim for a higher blood glucose target
  • Try to more accurately count carbohydrates
  • Avoid overcorrection or stacking of insulin doses
  • Test your blood glucose and adjust your insulin dose more frequently
  • Consider blood glucose awareness training education programs to help you learn to identify new symptoms and improve recognition
  • Consider a personal continuous glucose monitor (CGM) that sounds an alarm when your glucose gets too low
  • Consider a service dog that can recognize low blood glucose

Glucagon for emergencies. Glucagon is the treatment of choice if someone with diabetes is unconscious or unable to swallow. The length of time a person is unconscious, is more of a concern than how low the blood glucose number is.

Ask your health care provider for a prescription for Glucagon or GlucaGen and for instructions on how to use it. Instruct your family members or friends on how to use this in an emergency and on how to access the emergency response team, such as calling "911."

Have you lost any awareness of symptoms of low blood glucose? How have you coped?

Regards, and have a good week.

Nancy

10 Comments Posted

Aug. 19, 2011